"Skin Writing" It's a thing.
Until just last week, I had never heard of Dermatographism or "skin writing" which is the layman term for it, but it is a real thing.
Believe me, I should know.
I've been living with it for TWELVE long years. Yes, twelve long years. I believe that my pregnancy with my daughter (twelve years ago) triggered it.
Only, I had no idea what it was called. For a long time I actually wondered if I was crazy, if it was all just in my head, because I'd seen several doctors over that space of time, with no luck and with no name for my condition. So, I gave up and figured I simply had to live with it. And that's what I do--live with it.
But this last month, the itching and hives seemed to get worse, isolating itself to my arms, fingers, and neck. It drove me batty and I carried Cortizone cream and Benadryl spray with me everywhere. Even to work. I took a Claritin every morning and a Benadryl every night to get some relief. It calmed down, but it didn't go away.
Finally, I broke down and decided to make an appointment with a dermatologist even though I'd been through this whole thing before and doubted anything would be different. Couldn't hurt, right?
Unfortunately, the day my appointment came, I didn't have much of an outbreak and figured the appointment would be a complete waste of time. I went anyway. Maybe she could give me some suggestions if nothing else. I couldn't possibly be any worse off.
We talked for a few minutes and then she turned my arm over and dragged her fingernail down the length of my arm. Then we went back to talking. Within a matter of 30 seconds or so, a dark red, raised line appeared on my arm and the hives came alive.
"You have Dermatographism," she said.
I stared at her. "There's actually a name for this?"
She nodded. I almost cried.
I had never heard of this term in the twelve years I'd been dealing with it. Am I cured? No. But she did give me some advice to help calm my symptoms--steroid cream for flair ups and I'm to take an Allegra in the morning and two Zyrtec in the evening (the Zyrtec kicks my butt, though).
I can see a bit of a difference, but the redness and hives are still there. They'll probably always be there, but at least I now know I'm not crazy.
Well... at least when it comes to this.
(Below are two pictures of my arms. This was taken within 30 seconds of scratching my arms with my nail. You can see the hives starting to pop up, but honestly, this isn't nearly as bad as the time the dermatologist scratched me. So, the antihistamines must be working).
When I mentioned this condition to my coworkers, and actually showed them a few pictures online, one coworker found it interesting that I'm a writer and that I have a skin writing disorder. Go figure.
Maybe instead of taking down plot notes in a notebook, I can just write on my arms or legs :)
Additional Resources in case you're curious:
I joined a Facebook Page called "I'm a Skin Writer"
Written in Skin
Treatment and Management
10/27/2015 01:20:25 am
wow! Never heard of such a thing. Thank you for sharing.
Leave a Reply.